So Taser sends me a Tweet linking to Dr. Keith Wesley’s study on Excited Delirium. That’s the name given to the tendency of Tased perps to up and die on their police handlers. Unlike the law enforcement officers trying to subdue meths-crazed criminals, the good Doctor doesn’t pull any punches. “This scenario plays out almost daily in cities across the nation. Law enforcement is called to investigate a crazed individual who may have committed a crime. A prolonged struggle ensues—with or without a conducted energy device (CED), also known as a Taser, being deployed. The patient suffers a cardio-respiratory arrest and dies. What caused the patient to arrest? Why are we seeing more of these cases?” And the survey says . . . because no one shot the drug-addled bastard. You know; like they used to back in the old days . . .
Investigations conducted by the U.S. Department of Justice and the Canadian Association of Chiefs of Police have shown that the CEDs alone don’t cause cardiac arrest but are instead part of the spectrum of increased use of force that a certain group of subjects receive. Before the proliferation of such less-lethal techniques as CEDs, pepper spray and bean bag rounds, many subjects who were this aggressive met their death from the use of lethal force.
Those of you who wonder why watching an episode of House isn’t banned by the Geneva Convention, look away now.
Current research reveals excited delirium patients have abnormally altered levels of several neurochemicals in their brain—the most important being dopamine.(4) Cocaine blocks re-uptake of dopamine, resulting in elevation of dopamine levels in the brain.
Additionally, a large number of patients who suffer from excited delirium have pre-existing psychiatric conditions that are treated with dopamine re-uptake inhibitors. The combination of cocaine’s effect and the patient’s psychiatric medication appear to contribute a dysregulation of dopamine transport.
Elevated levels of dopamine cause agitation, paranoia and violent behavior. Heart rate, respiration and temperature control are also affected by dopamine levels with elevation resulting in tachycardia, tachypnea and hyperthermia. For this reason, hyperthermia is a hallmark of excited delirium . . .
As dopamine levels rise, in combination with the stimulant effects of drugs, the patient’s metabolic activity increases. This results in hyperthermia. The patient becomes acidotic as a result of muscle activity, which has been documented to elevate creatinine phosphokinase—a protein released from muscle death. Metabolic acidosis results in hyperkalemia, which can precipitate dysrhythmias. Therefore, when cardiac arrest occurs, it does so in an environment of severe acidosis and hyperkalemia.(6)
Many patients with excited delirium also have significant cardiovascular and psychiatric diseases. Autopsies often reveal severe atherosclerosis, cardiomyopathy and diabetes. Cardiomyopathy results from chronic cocaine and methamphetamine abuse. Atherosclerosis and diabetes can also be the result of smoking, obesity and a lack of overall health care. The combination of the metabolic arrest with severe cardiovascular disease makes a successful resuscitation highly unlikely.
Bummer. Or, dare I say it, not.